High Wind, East Sweetwater County
- When
- June 5, 12:39 PM MST to 3:45 PM MST
- Where
- East Sweetwater County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
A strengthening upper level low pressure system over the Great Basin brought a strong cold front into Wyoming. The passage of this front brought high wind to the foothills along the east slopes of the Absaroka and Wind River ranges and to Sweetwater County.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A strengthening upper level low pressure system over the Great Basin brought a strong cold front into Wyoming. The passage of this front brought high wind to the foothills along the east slopes of the Absaroka and Wind River ranges and to Sweetwater County. Gusts to 78 mph were recorded west of Cody and gusts to 62 mph were recorded in the Green Mountains and in Sweetwater County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 5, 11:25 AM MST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 1225 PM MDT TUE JUN 5 2012 .SHORT TERM...TUESDAY THROUGH THURSDAY NIGHT UPDATED TO UPGRADE THE HIGH WIND WATCHES TO WARNINGS AND ALSO EXTEND THE CODY FOOTHILLS ONE BY 3 HOURS UNTIL 12Z. EVERYTHING POINTS TO HIGH WINDS IN THESE AREAS WITH THE DECENT POTENTIAL OF A ABOVE NORMAL HIGH WIND EVENT FOR LANDER...CODY AND CLARK. THE GAP FLOW SIGNATURE FOR THE CODY FOOTHILLS IS ALSO VERY IMPRESSIVE. RADAR STILL HAS SOME LIGHT SHOWERS ACROSS PORTIONS OF THE CWA AS OF 1 AM...MAINLY ACROSS THE WESTERN MOUNTAINS. MOST OF THESE ARE IN THE PROCESS OF WEAKENING AND SHOULD BE GONE BY SUNRISE IN MOST LOCATIONS. WITH THE REGION IN THE WARM SECTOR THIS MORNING MOST AREAS SHOULD RAIN FREE THIS MORNING WITH THE EXCEPTION OF SOME ISOLATED SHOWERS IN THE FAR WEST. HOWEVER...ACTIVE WEATHER WILL RETURN THIS AFTERNOON AS A POTENT COLD FRONT MOVES INTO WESTERN WYOMING FROM IDAHO LATER THIS AFTERNOON AND PLOWS ACROSS THE AREA THROUGH THE EVENING. OF FIRST ISSUE WILL BE THE WIND. AS THE COLD FRONT APPROACHES A RATHER TIGHT PRESSURE GRADIENT WILL DEVELOP. THE FIRST AREA WILL LIKELY BE ACROSS EASTERN SWEETWATER COUNTY AS WELL AS THE GREEN MOUNTAINS THIS AFTERNOON SO WE HAVE UPGRADED THE HIGH WIND WATCH TO A HIGH WIND WARNING. OTHER AREAS WILL SEE HIGHER WINDS WITH THE COLD FRONTAL PASSAGE WITH A VERY QUICK PRESSURE DROP AND RISE WITH A PERIOD OF STRONG PRE AND POST FRONTAL WINDS. SINCE MOST OF THIS WIND WILL OCCUR IN THE SECOND PERIOD OF THE FORECAST WE WILL LET THE HIGH WIND WATCHES RIDE FOR NOW AND LET THE DAY SHIFT UPGRADE IF NEEDED. THE NEXT CONCERN IS FOR FIRE WEATHER. EXPECT ANOTHER VERY WARM TO HOT DAY ACROSS MOST AREAS TODAY COMBINED WITH GUSTY WINDS ALONG WITH RELATIVE HUMIDITY FALLING BELOW 15 PERCENT FOR MANY AREAS AND UNDER 10 PERCENT IN SOME AREAS. WITH CRITICAL FUELS ACROSS EASTERN PORTIONS OF OUR AREA WE HAVE DECIDED TO UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG WARNING. ANOTHER CONCERN IS FOR POTENTIAL STRONG THUNDERSTORMS IN PARTS OF THE AREA. MUCH OF THE REGION EAST OF THE DIVIDE AS WELL AS SWEETWATER COUNTY WILL LIKELY ESCAPE ANY CONVECTION. HOWEVER...MODELS CONTINUE TO SHOW A THIN BAND OF MOISTURE SNEAKING INTO FAR EASTERN PORTIONS OF JOHNSON AND NATRONA COUNTIES SO WE HAVE MAINTAINED ISOLATED CONVECTION THERE ALTHOUGH MOST PLACES SHOULD STAY STORM FREE. THERE WILL BE A BETTER CHANCE ACROSS WESTERN WYOMING AS WELL. SOUNDINGS SHOW SOME INVERTED V SOUNDINGS SO SOME STRONGER WIND GUSTS ARE POSSIBLE WITH ANY STORM AS WELL AS SOME SMALL HAIL. YET ANOTHER CONCERN WILL BE THE POTENTIAL FOR SNOW AFTER THE FRONT PASSES ACROSS THE WESTERN MOUNTAINS. SNOW LEVELS ARE EXPECTED TO DROP QUICKLY AFTER THE FRONTAL PASSAGE. EVEN PLACES LIKE JACKSON COULD SEE SOME WET SNOWFLAKES AFTER MIDNIGHT BEFORE THE PRECIPITATION ENDS. ACROSS HIGHER ELEVATIONS INCLUDING PORTIONS OF YELLOWSTONE PARK AS WELL AS SOME OF THE MOUNTAIN PASSES THERE COULD BE A QUICK INCH OF SNOW AS WELL THAT COULD MAKE FOR SLICK DRIVING CONDITIONS AT TIMES. MUCH MORE SETTLED WEATHER LOOKS TO RETURN ON WEDNESDAY AS HIGH PRESSURE BUILDS INTO THE AREA. WITH MOISTURE IN THE EAST NOW EXPECTED TO STAY EAST OF THE AREA...WE HAVE REMOVED SHOWERS FROM EASTERN PORTIONS OF THE CWA. THE BIG CHANGE WILL BE COOLER TEMPERATURES WITH MANY AREAS SEEING HIGH TEMPERATURES AROUND 20 DEGREES COOLER THAN ON TUESDAY. WITH FLOW TURNING MORE SOUTHWESTERLY ON THURSDAY...EXPECT WARMER TEMPERATURES WITH CONTINUED SETTLED WEATHER. LONG TERM...FRIDAY THROUGH TUESDAY FRIDAY...WINDY AND UNSEASONABLY WARM SOUTH AND CENTRAL...ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS. CHANCE OF AFTERNOON/EVENING THUNDERSTORMS WEST AND FAR NORTH. SATURDAY...COLD FRONTAL PASSAGE. COOLER WEST WITH SCATTERED SHOWERS AND THUNDERSTORMS. CONTINUED WARM AND WINDY CENTRAL WITH ISOLATED TO SCATTERED THUNDERSTORMS...MORE NUMEROUS NORTH. ISOLATED STRONG THUNDERSTORMS. SUNDAY...COOLER. BREEZY TO WINDY. CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS NORTH. MONDAY AND TUESDAY...WARMING TREND. SLIGHT CHANCES OF AFTERNOON AND EVENING THUNDERSTORMS. MEDIUM RANGE GLOBAL MODELS IN GOOD OVERALL AGREEMENT THIS MORNING WITH NEXT UPPER LOW MOVING ALONG 50N NEAR 160W THIS MORNING MOVING INTO THE NORTHWEST U.S. ON FRIDAY. PORTION OF DOWNSTREAM UPPER LOW LIFTING ACROSS AREA IN THE SHORT TERM GETS CAUGHT UP IN FUJIWARA-TYPE CIRCULATION...MAKING ONE FULL ORBIT AROUND THIS NEXT SYSTEM...RETURNING TO THE NORTHERN GREAT BASIN ON SATURDAY WHILE DOMINANT UPPER LOW LIFTS INTO SOUTH CENTRAL CANADA. THE TWO SYSTEMS THEN MERGE TOGETHER OVER THE NORTHERN PLAINS ON SUNDAY. BOTH GFS AND ECMWF LEAVE SOME DEGREE OF TROUGHINESS OVER THE INTERMOUNTAIN WEST/GREAT BASIN UNDERNEATH UPPER RIDGE OVER THE NORTHERN ROCKIES MONDAY WITH SLOW PROGRESSION OF THIS PATTERN THROUGH TUESDAY. GFS SHOWS DEEPER TROUGH OVER THE GREAT BASIN THAN ECMWF...WHILE ECMWF HAS DEEPER UPPER LOW NEAR 50N/130W BY 00Z WED. EITHER WAY...BOTH AGREE ON SOME PERTURBATIONS IN SW FLOW TO WARRANT AT LEAST SLIGHT CHANCES OF AFTERNOON/EVENING THUNDERSTORMS ACROSS MOST AREAS MONDAY AND TUESDAY. AVIATION.../18Z ISSUANCE/ THUNDERSTORMS WILL DEVELOP ALONG AND WEST OF A KEVW TO KCOD LINE THIS AFTERNOON. SOME CONVECTION COULD BE STRONG TO SEVERE AT TIMES AS THEY WILL BE FAST MOVING FROM SOUTH TO NORTH. PERIODS OF MVFR/IFR POSSIBLE AS STORMS MAY IMPACT KBPI...KPNA...KAFO...AND KJAC. MOST OTHER AIRPORTS WILL SEE VFR CONDITIONS. HOWEVER...EXPECT STRONG WIND AHEAD OF A FRONTAL PASSAGE THIS AFTERNOON AND EVENING. THESE STRONG WINDS WILL IMPACT MUCH OF THE AREA TODAY THROUGH THE FORECAST PERIOD. VERY STRONG WIND IS POSSIBLE THIS AFTERNOON ACROSS MUCH OF THE AREA...INCLUDING THE MAJORITY OF TERMINALS. HIGH WIND WARNINGS ARE IN EFFECT FOR MANY AREAS EAST OF THE CONTINENTAL DIVIDE. THE COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON THROUGH THIS EVENING FROM WEST TO EAST...CAUSING WIND SHIFTS. THIS FRONT SHOULD BE THROUGH KJAC BY 22Z...KRIW BY 03Z...AND APPROACHING KCPR BY 12Z. FIRE WEATHER... A STRONG COLD FRONT WILL APPROACH FROM THE WEST AND MOVING THROUGH THE AREA DURING THE AFTERNOON AND EVENING. STRONG SOUTHERLY WINDS WILL DEVELOP AHEAD OF THE FRONT AND THIS COMBINED WITH HOT TEMPERATURES AND LOW RELATIVE HUMIDITY WILL MAKE FOR ELEVATED FIRE DANGER...ESPECIALLY ACROSS EASTERN PORTIONS OF THE REGION. RED FLAG WARNINGS HAVE BEEN ISSUED FOR PORTIONS OF NATRONA AND JOHNSON COUNTIES. WEDNESDAY LOOKS TO BE A MUCH COOLER DAY WITH SOMEWHAT HIGHER HUMIDITY ALTHOUGH STILL BELOW 20 PERCENT FOR MANY AREAS. WINDS WILL STILL BE BREEZY AT TIMES BUT MUCH LIGHTER THAN ON TUESDAY. DRY WEATHER WILL CONTINUE ON THURSDAY WITH SOMEWHAT WARMER TEMPERATURES AND LIGHT TO MODERATE WINDS. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT MDT TONIGHT WYZ005-018-019-030. RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING WYZ280-281-285. HIGH WIND WARNING FROM 6 PM THIS EVENING TO 3 AM MDT WEDNESDAY WYZ016-017. HIGH WIND WARNING FROM 6 PM THIS EVENING TO 6 AM MDT WEDNESDAY WYZ003. && SHORT TERM...SKRBAC LONG TERM...HATTINGS AVIATION...BERC FIRE WEATHER...SKRBAC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1012 AM MDT TUE JUN 5 2012 WYZ001>020-022>030-061200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 1012 AM MDT TUE JUN 5 2012 ...HIGH WIND WARNINGS IN EFFECT FOR MUCH OF CENTRAL WYOMING LATER THIS AFTERNOON THROUGH MUCH OF TONIGHT... ...RED FLAG WARNING IN EFFECT FOR JOHNSON AND NATRONA COUNTIES FOR THIS AFTERNOON AND EARLY THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NEAR BANKFULL CONDITIONS EXPECTED ALONG THE NORTH AND SOUTH FORK OF SHOSHONE RIVER WEDNESDAY MORNING AND ALONG THE WIND RIVER NEAR RIVERTON WEDNESDAY NIGHT AND THURSDAY MORNING. PLEASE VIEW OUR HYDROLOGY PRODUCTS FOR ADDITIONAL INFORMATION. WIDESPREAD ELEVATED FIRE WEATHER BEHAVIOR WHERE FUELS ARE CRITICAL. PLEASE SEE RED FLAG WARNING PRODUCT FOR MORE INFORMATION. AREAS OF STRONG TO HIGH WIND WILL DEVELOP ACROSS CENTRAL AND SOUTHERN WYOMING DURING THE AFTERNOON HOURS AND CONTINUE THROUGH EARLY WEDNESDAY MORNING. PLEASE SEE HIGH WIND WARNING PRODUCTS FOR MORE INFORMATION. ISOLATED SEVERE THUNDERSTORMS WITH HAIL AND DAMAGING WIND GUSTS POSSIBLE FROM THE STAR VALLEY NORTH TO YELLOWSTONE NATIONAL PARK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FRIDAY AND SATURDAY...ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS POSSIBLE SOUTH AND CENTRAL. CHANCES OF AFTERNOON AND EVENING THUNDERSTORMS...WEST AND FAR NORTH FRIDAY AND ACROSS MOST AREAS ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER... INCLUDING HAIL...STRONG WINDS...ANY DAMAGE...AS WELL AS ANY FLOODING ALONG ANY CREEK OR RIVER. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389576, 389570, 389574, 389567.